On the sovereign debt paradox
Martins-da-Rocha, Victor-Filipe; Vailakis, Yiannis (2017), On the sovereign debt paradox, Economic Theory, 64, 4, p. 825-846. 10.1007/s00199-016-0971-6
TypeArticle accepté pour publication ou publié
External document linkhttps://hal.archives-ouvertes.fr/hal-01097118
Journal nameEconomic Theory
MetadataShow full item record
Abstract (EN)Bulow and Rogoff (Am Econ Rev 79(1):43–50, 1989) show that lending to small countries cannot be supported merely on the country’s “reputation for repayment” if exclusion from future credit markets is the only consequence of default. Their arguments are valid under fairly general conditions, but they do not go through when the output of the sovereign may vanish along a path of successive low productivity shocks, or when it may grow unboundedly along a path of successive high productivity shocks. We propose an alternative proof illustrating that their renowned sovereign debt paradox holds in full generality.
Subjects / KeywordsSovereign risk; Lack of commitment; Reputation debt
Showing items related by title and author.